Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla constipation?
May 30, 2008

I am a 43 year old male diagnosed HIV+ in 11/03. Ive been taking Sustiva & Truvada, now Atripla since 9/04 with good results. In addition, I take 4g daily Omega 3 fish oil in order to keep triglycerides in check also with good results. My problem is severe constipation which started about two years ago. I eat a well balanced diet with lots of fruits and vegetables as well as daily exercise consisting of 2+ miles on a treadmill. Ive gradually increased my daily fiber intake to between 35 and 40 grams with absolutely no effect. The increased fiber only makes me bloated with severe gas. I dont want to become dependant upon laxatives so I only take them every 7 to 10 days which of course means a bowel movement only once every 7 to 10 days. Needless to say a bowel movement once every 10 days can get mighty uncomfortable. Could some component of the Atripla be causing the constipation? Or is it possible the Omega 3 fish oil could be the culprit? Thanks for your help.

Response from Dr. Henry

Constipation has not been commonly linked to any of the components of Atripla or fish oil. Also, I have not had patients in our clinic on those meds report constipation other than sporadically. Thyroid disorders can sometimes do that as can a variety of metabolic, neurologic, or anatomic conditions. It is possible that you have an idiosyncratic reaction to one of your meds (meaning fairly unique for yourself) that could only be pin pointed by a careful switching of drugs in a methodical manner. Many drugs can contribute to constipation so a review of all drugs is important.Increase water intake and use of active culture yogurt as well as a work up by a GI specialist may helpful. KH



Previous
Uncontrollable Seziures
Next
IS AZT STILL USED?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement